Moclobemide poisoning: toxicokinetics and occurrence of serotonin toxicity

Authors

  • Geoffrey K. Isbister,

    Corresponding author
    1. Discipline of Clinical Pharmacology, University Of Newcastle,
    2. Department of Clinical Toxicology and Pharmacology, Newcastle Mater Misericordiae Hospital, Newcastle,
    Search for more papers by this author
  • L. P. Hackett,

    1. Clinical Pharmacology and Toxicology, The Western Australian Centre for Pathology and Medical Research, Perth, WA, Australia
    Search for more papers by this author
  • Andrew H. Dawson,

    1. Discipline of Clinical Pharmacology, University Of Newcastle,
    2. Department of Clinical Toxicology and Pharmacology, Newcastle Mater Misericordiae Hospital, Newcastle,
    Search for more papers by this author
  • Ian M. Whyte,

    1. Discipline of Clinical Pharmacology, University Of Newcastle,
    2. Department of Clinical Toxicology and Pharmacology, Newcastle Mater Misericordiae Hospital, Newcastle,
    Search for more papers by this author
  • Anthony J. Smith

    1. Discipline of Clinical Pharmacology, University Of Newcastle,
    Search for more papers by this author

Dr Geoffrey K. Isbister, Discipline of Clinical Pharmacology, Level 5, Clinical Sciences Building, Newcastle Mater Misericordiae Hospital, Waratah NSW 2298, Australia. Tel.: + 61 2 4921 1293; Fax: + 61 2 4960 2088; E-mail: gsbite@bigpond.com

Abstract

Aims  To investigate the spectrum of toxicity of moclobemide overdose, the occurrence of serotonin toxicity, and to estimate toxicokinetic parameters.

Methods  All moclobemide overdoses presenting over a 10-year period to the Hunter Area Toxicology Service were reviewed. Clinical features, complications, length of stay (LOS) and intensive care (ICU) admission rate were extracted from a standardized, prospectively collected database. Comparisons were made between moclobemide alone and moclobemide with a serotonergic coingestant poisoning. Serotonin toxicity was defined by a combination of Sternbach's criteria and a clinical toxicologist's diagnosis. In five patients serial moclobemide concentrations were measured. Time to maximal plasma concentration (Tmax), peak plasma concentration (Cmax) and terminal elimination half-lives were estimated.

Results  Of 106 included patients, 33 ingested moclobemide alone, 21 ingested moclobemide with another serotonergic agent (in some cases in therapeutic doses) and 52 ingested moclobemide with a nonserotonergic agent. Eleven (55%) of 21 patients coingesting a serotonergic drug developed serotonin toxicity, which was significantly more than one (3%) of 33 moclobemide-alone overdoses (odds ratio 35, 95% confidence inteval 4, 307; P < 0.0001). In six of these 21 cases severe serotonin toxicity developed with temperature> 38.5 °C and muscle rigidity requiring intubation and paralysis. The 21 patients had a significantly increased LOS (34 h) compared with moclobemide alone overdoses (12 h) (P < 0.0001) and a significantly increased ICU admission rate of 57% vs. 3% (P < 0.0001). Time to peak plasma concentration was delayed in two patients where prepeak samples were obtained. Cmax increased slightly with dose, but all three patients ingesting ≥ 6 g vomited or had charcoal. The mean elimination half-life of moclobemide in the five patients in whom serial moclobemide concentrations were measured was 6.3 h and elimination was first order in all cases. There was no evidence of a dose-dependent increase in half-life.

Conclusions  The effects of moclobemide alone in overdose are minor, even with massive ingestions. However, moclobemide overdose in combination with a serotonergic agent (even in normal therapeutic doses) can cause severe serotonin toxicity. The elimination half-life is prolonged by two to four times in overdose, compared with that found in healthy volunteers given therapeutic doses. This may be a result of wide interindividual variation in overall elimination, also seen with therapeutic doses, but appears not to be due to saturation of normal elimination pathways.

Ancillary